The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for July 2016 (PDF).
This issue highlights very rare reports of calciphylaxis in patients taking warfarin. This is a very serious condition causing vascular calcification and skin necrosis most commonly observed in patients with end-stage renal disease on dialysis, or in those with known risk factors such as protein C or S deficiency, hyperphosphataemia, hypercalcaemia or hypoalbuminaemia. However, cases have been reported in patients taking warfarin, including those with normal renal function, and evidence suggests that on rare occasions warfarin use might lead to calciphylaxis.
This issue also notes the possibility of an interaction between citalopram and cocaine suggested in a Coroner's report after the death of a man due to subarachnoid haemorrhage. There are plausible mechanisms for an interaction between cocaine and citalopram that could lead to subarachnoid haemorrhage, including hypertension related to cocaine and an additive increased bleeding risk in combination with citalopram. Possible illicit drug use should be considered when making prescribing decisions and prescribers should consider enquiring about illicit drug use.
N-acetylcysteine may interfere with assays from Siemens ADVIA Chemistry and Dimension/Dimension Vista instruments, leading to false-low biochemistry test results. Local laboratories should already be aware of this issue however it may be prudent to indicate to laboratories any patients who are taking N-acetylcysteine.
Finally this month there is a summary of letters sent to healthcare professionals in June.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« SMC Update - July 2016||NICE Guidance - July 2016 »|